Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 17, NWS Albuquerque, NM

March 6, 20098 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 6, 2009, 2:16 PM MST for 8 counties in New Mexico. It took effect at Mar 7, 2009, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2009, 2:16 PM MST (21:16 UTC)
In effect from
Mar 7, 2009, 12:00 PM MST
Expired
Mar 7, 2009, 7:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Harding County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 77 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 6, 3:15 AM MST, 11 hours 1 minute earlier.

Area forecast discussion, Mar 6, 3:15 AM MST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 AM MST FRI MAR 6 2009

.DISCUSSION...
MAIN WEATHER CONCERNS THE NEXT FEW DAYS WILL CONTINUE TO BE
STRONG WINDS AND CRITICAL FIRE WEATHER CONDITIONS.

TODAY LOOKS TO NEARLY RESEMBLE YESTERDAY AS A DECENT 700MB JET
SWEEPS ACROSS MUCH OF NEW MEXICO. CLOUD COVER WILL ONCE AGAIN
PLAY AT LEAST SOME ROLE IN JUST HOW MUCH WIND MIXES DOWN BUT WE
STILL EXPECT WIDESPREAD ADVISORY LEVEL WINDS TO DEVELOP FROM LATE
MORNING AND CONTINUE THROUGH THE AFTERNOON HOURS. WE WILL HOIST A
WIND ADVISORY FOR ALL BUT THE NORTHWEST PLATEAU AND NORTHWEST
MOUNTAINS. GIVEN THE RECENT STRETCH OF VERY DRY WEATHER...BLOWING
DUST WILL ONCE AGAIN OCCUR ESPECIALLY FROM ALBUQUERQUE AND POINTS
SOUTH AND EAST. LOCALIZED VISIBILITY RESTRICTIONS TO BELOW 3 MILES
AT TIMES ARE POSSIBLE.

ON THE OTHER HAND..WATER VAPOR IMAGERY CONTINUES TO INDICATE ABUNDANT
JET ENERGY DIVING FROM THE PACIFIC NORTHWEST INTO CALIFORNIA. THIS
ENERGY WILL GRADUALLY TRANSLATE EAST ACROSS THE FOUR CORNERS TODAY
AND SATURDAY BRINGING INCREASING CHANCES FOR PRECIPITATION MAINLY
OVER THE NORTHERN MOUNTAINS. RATHER WARM CONDITIONS WILL PRECLUDE
ANY SNOWFALL ACCUMULATION FOR AT LEAST THE FIRST PART OF TODAY.
MODELS HAVE BEEN PERSISTENT IN DEVELOPING AN AREA OF MORE ENHANCED
PRECIPITATION TONIGHT AND SATURDAY OVER THE NORTHERN MOUNTAINS AND
HAVE BEEN RUNNING THIS NOW FOR A COUPLE OF DAYS. AM NOT SIDING
TOWARD THE HIGHER QPF AMOUNTS BUT OVERALL...SEE NO REASON TO SIDE
AGAINST IT AS THE UPPER TROUGH SWINGS EAST AND CLIPS THE NORTHERN
CWFA ON SATURDAY. IN ADVANCE OF THE PROGRESSING UPPER TROUGH...700MB
TEMPS COULD COOL JUST ENOUGH TO PRODUCE MINOR SNOWFALL
ACCUMULATIONS OF 1 TO 2 INCHES WITH PERHAPS SOME LOCALIZED 3 INCH
AMOUNTS POSSIBLE. ANY ACCUMULATIONS THAT DO OCCUR WILL BE MOST
LIKELY ABOVE 7500 FEET. NO HIGHLIGHTS NEEDED ATTM.

THE UPPER TROUGH AND ITS EFFECTS BYPASS NEW MEXICO ON SUNDAY WITH
WINDY AND DRY WEATHER HOLDING IN TIGHT INTO MONDAY AND POTENTIALLY
TUESDAY. LONG RANGE MODEL GUIDANCE SUGGESTS A CONTINUATION OF THE
DRY AND AT LEAST BREEZY PATTERN INTO THE MIDDLE PART OF NEXT WEEK
WITH MINIMAL CHANCES OF BENEFICIAL PRECIPITATION STATEWIDE.

KW

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS NORTHERN AND CENTRAL NEW MEXICO
THROUGH THE NEXT 24 HOURS WITH THE EXCEPTION OF SOME VISIBILITY
RESTRICTIONS DUE TO BLOWING DUST. ANY RESTRICTIONS WILL BE
INTERMITTENT WITH VISIBILITIES GENERALLY REMAINING GREATER THAN 4
MILES. GUSTY WINDS OF 35 TO 45 KT WILL BE COMMON ACROSS THE FORECAST
AREA...ESPECIALLY NEAR AND DOWNWIND OF SUMMITS. THUS...AN AVIATION
WEATHER WARNING CONDITIONS WILL BE POSSIBLE BY THE LATE MORNING TO
EARLY AFTERNOON FOR THE ALBUQUERQUE SUNPORT DUE TO GUSTS ABOVE
35KT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z.

&&

.FIRE WEATHER...
ANOTHER WINDY DAY IS ON TAP FOR TODAY AS STRONG 700MB WINDS OF 35 TO
50KT PUSH OVER NEW MEXICO. STRONGEST WINDS ALOFT LOOK TO PASS OVER
THE STATE PRIOR TO PEAK HEATING AND OPTIMAL MIXING...YET MUCH OF THE
FORECAST AREA WILL STILL SEE CRITICALLY HIGH WINDS THROUGHOUT THE
AFTERNOON. LONGWAVE TROUGH AXIS WILL CONTINUE TO DIG INTO THE
SOUTHWESTERN STATES THROUGH THE LATE AFTERNOON AND WIDESPREAD MID TO
HIGH LEVEL CLOUD COVER WILL STREAM OVER THE STATE TODAY. THIS LOOKS
TO PROVIDE LOW DEWPOINT DEPRESSIONS AT 700MB OVER MUCH OF THE
WESTERN ZONES AND OCCASIONALLY INTO THE RIO GRANDE VALLEY WHICH WILL
KEEP HUMIDITIES FROM BOTTOMING OUT BELOW CRITICAL THRESHOLDS.
THUS...THE FIRE WX WATCH FOR THE WESTERN ZONES WILL BE
CANCELLED...BUT WILL CONTINUE WITH RED FLAG WARNINGS IN THE CENTRAL
TO EASTERN AND NORTHEASTERN ZONES.

WINDS MAY SEE AN UPTICK ON SATURDAY...ESPECIALLY ALONG AND EAST OF
THE CENTRAL MOUNTAINS AS SIMILAR 700MB FLOW REGIME PREVAILS AND A
DEEPER 999MB SURFACE LOW DEEPENS OVER SW KANSAS. EASTERN HIGH PLAINS
WILL BE THE MOST LIKELY TO SEE CRITICAL WINDS AND RH VALUES...BUT A
DRY SLOT ALOFT COULD MIX SOME DRIER AIR TO THE SURFACE NEAR THE
CENTRAL PART OF THE STATE...INCLUDING THE MIDDLE RIO GRANDE VALLEY
AND CENTRAL MOUNTAINS. THUS...FIRE WEATHER WATCH FOR SATURDAY HAS BEEN
EXPANDED INTO THESE AREAS. DEPENDING ON DEFINITION/EVOLUTION OF
THE DRY SLOT...THE SOUTHWESTERN MOUNTAINS MAY HAVE TO BE UPGRADED AS
WELL...AND THIS WILL HAVE TO BE MONITORED BY FUTURE SHIFTS.
MEANWHILE THE NORTHWESTERN AND NORTHERN MOUNTAINS WILL SEE RAIN
AND SNOW SHOWERS WITH PASSAGE OF THE UPPER TROUGH. TEMPERATURES
WILL COOL ACROSS THE FORECAST AREA LATE SATURDAY AND INTO SUNDAY.
THIS WILL CREATE HIGHER HUMIDITIES THROUGH THE DAY ON SUNDAY...AND
WEAKER WINDS WILL ALSO BE IN PLACE. ONLY BRIEF AND LOCALIZED
CRITICAL FIRE WX CONDITIONS ARE EXPECTED TO THE EAST OF THE
CENTRAL MOUNTAINS SUNDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  34  50  24 /   0   0  10   5
GALLUP..........................  59  31  47  20 /   0   0   0   0
GRANTS..........................  64  31  53  18 /   0   0   0   0
GLENWOOD........................  69  36  62  28 /   0   0   0   0
CHAMA...........................  51  25  41  12 /  20  20  40  10
LOS ALAMOS......................  60  33  50  21 /   0   0  10   0
RED RIVER.......................  50  24  37  12 /  20  30  30  10
TAOS............................  57  33  47  19 /   5   5  10   5
SANTA FE........................  63  35  52  24 /   0   0  10   0
SANTA FE AIRPORT................  65  35  54  25 /   0   0   5   0
ESPANOLA........................  66  34  56  21 /   0   0   5   0
ALBUQUERQUE HEIGHTS.............  69  40  61  33 /   0   0   0   0
ALBUQUERQUE VALLEY..............  70  38  63  30 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  68  39  60  30 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  69  39  62  31 /   0   0   0   0
SOCORRO.........................  76  42  68  33 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  62  36  54  25 /   0   5   5   0
MORIARTY/ESTANCIA...............  67  38  57  28 /   0   0   0   0
CARRIZOZO.......................  71  43  66  34 /   0   0   0   0
RUIDOSO.........................  65  42  58  33 /   0   0   0   0
RATON...........................  69  34  57  19 /   0   0   5   5
LAS VEGAS.......................  65  38  56  24 /   0   0   5   5
ROY.............................  68  40  61  28 /   0   0   0   5
CLAYTON.........................  74  41  64  27 /   0   0   0   5
SANTA ROSA......................  78  44  69  32 /   0   0   0   0
TUCUMCARI.......................  80  47  72  34 /   0   0   0   5
FORT SUMNER.....................  81  46  73  35 /   0   0   0   0
CLOVIS..........................  80  46  73  34 /   0   0   0   5
PORTALES........................  82  46  74  35 /   0   0   0   5
ROSWELL.........................  84  50  76  37 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-106>108.

FIRE WEATHER WATCH SATURDAY AFTERNOON FOR THE FOLLOWING ZONES...
NMZ106>108.

WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING FOR
THE FOLLOWING ZONES...NMZ004>021-026.

&&

17/52
Hazardous weather outlook, Mar 6, 5:41 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MST FRI MAR 6 2009

NMZ001>021-026-071300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
541 AM MST FRI MAR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS AND CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
OVER A LARGE PORTION OF NEW MEXICO TONIGHT. A WIND ADVISORY AND
RED FLAG WARNING HAVE BEEN ISSUED FOR TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS AND CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON
SATURDAY...ESPECIALLY FROM JUST EAST OF THE CENTRAL MOUNTAINS
CHAIN TO THE EASTERN PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

17

In the hours before

Local storm report, Mar 6, 9:05 AM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
905 AM MST FRI MAR 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     NON-TSTM WND GST 13 SSE ALBUQUERQUE      34.94N 106.54W
03/05/2009  M65.00 MPH       BERNALILLO         NM   PUBLIC

            WIND RECORDED AT THE TOP OF A 100 FOOT TOWER. SUSTAINED
            WIND 50 MPH.

&&
CORRECTED FOR WIND LOCATION.

CJONES
Local storm report, Mar 6, 1:05 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
105 PM MST FRI MAR 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST WAGON MOUND             36.00N 104.71W
03/06/2009  M62.00 MPH       MORA               NM   TRAINED SPOTTER

1127 AM     NON-TSTM WND GST 6 NE LAS VEGAS          35.66N 105.14W
03/06/2009  M62.00 MPH       SAN MIGUEL         NM   ASOS

1206 PM     NON-TSTM WND GST WAGON MOUND             36.00N 104.71W
03/06/2009  M65.00 MPH       MORA               NM   TRAINED SPOTTER

&&

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:40 AM MSTWind AdvisoryABQ14 hr

Nearby

Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.